Missouri, 2003

Hail in Missouri, March 19, 2003

March 19, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 12:23 PM CST, 2 hours earlier.

Area forecast discussion, Mar 19, 12:23 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CST WED MAR 19 2003

...SHORT TERM UPDATE FOR TEMPERATURES AND PRECIPITATION CHANCES...

BY MIDDAY...PERSISTENT UPPER LOW WAS LOCATED ACROSS NORTHEAST
OKLAHOMA WITH MAIN VORT LOBE STRETCHING FROM CENTRAL
OKLAHOMA...THROUGH SOUTHERN MISSOURI...INTO SOUTHERN ILLINOIS. AN
AREA OF STRATIFORM RAIN WAS FOUND TO THE NORTHWEST OF THIS LOW
ACROSS SOUTHEAST KANSAS AND MUCH OF WESTERN MISSOURI. THIS REGION
HAS A FLOOD WATCH ONGOING. WHILE THE FLOODING THREAT LOOKS TO BE
GREATLY DIMINISHED...KEPT THE WATCH IN PLACE AS MANY LOCATIONS RECEIVED RAIN
AMOUNTS IN THE NEIGHBORHOOD OF AN INCH THIS MORNING.

COLD TEMPERATURES ALOFT COMBINED WITH SOME BREAKS IN THE CLOUDS...TO
ALLOW SCATTERED CONVECTION TO FIRE ACROSS SOUTHERN MISSOURI. IN
ADDITION...RUC BEST LI VALUES BECOME INCREASINGLY UNSTABLE AS THE
AFTERNOON WEARS ON. WITH THIS IN MIND...I RAISED PRECIPITATION
CHANCES THIS AFTERNOON ACROSS MY SOUTHERN ZONES WHICH HAD 40 TO 50
PERCENTS IN THE PREVIOUS FORECAST.

TEMPERATURES HAVE BEEN TRICKY TODAY WITH CLOUD COVER LINGERING OVER
MUCH OF THE OZARKS. GENERALLY LOWERED HIGHS A CATEGORY IN ALL
LOCATIONS.

.SGF...
MO...FLOOD WATCH TODAY WEST OF A CASSVILLE TO NEVADA LINE.
KS...FLOOD WATCH THROUGH TODAY.

SAW
Hazardous weather outlook, Mar 19, 1:00 PM CST, 1 hour 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  CONTINUED MODERATE RAINFALL WITH LOCALIZED FLOODING.
  ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE
  SIZE OF DIMES.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 10 PM ALONG AND EAST
  OF A LINE FROM JOPLIN TO OSCEOLA. WIDESPREAD LIGHT TO MODERATE
  RAINFALL WILL CONTINUE THIS EVENING WEST OF THE JOPLIN TO
  OSCEOLA LINE. MINOR FLOODING IS POSSIBLE GIVEN THE PERSISTENT AREA
  OF RAINFALL ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

  DISCUSSION:

  AREAS OF LIGHT TO MODERATE RAINFALL WITH EMBEDDED THUNDERSTORMS
  WILL CONTINUE OVER SOUTHWEST MISSOURI AS AN UPPER LEVEL LOW
  PRESSURE SYSTEM CONTINUES TO ROTATE OVERHEAD. INSTABILITY WILL
  DECREASE DURING THE EVENING HOURS CAUSING THE THUNDERSTORMS TO
  DISSIPATE... WHILE A FEW LINGERING SHOWERS WILL BE POSSIBLE
  AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

  ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY
  AS THE AIRMASS WILL DESTABILIZE DURING THE AFTERNOON HOURS. THE
  UPPER LEVEL STORM SYSTEM WILL FINALLY EXIT THE AREA LATE THURSDAY
  EVENING. A SPRING-LIKE UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD
  FRONT ARE FORECAST TO AFFECT THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS NEXT TUESDAY AND WEDNESDAY. THIS WEATHER SYSTEM WILL
  CONTINUE TO BE MONITORED SO STAY TUNED FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT LIKELY AS MOST STORMS WILL REMAIN BELOW
  SEVERE LEVELS. HOWEVER...STORM SPOTTERS AND EMERGENCY MANAGERS ARE
  ENCOURAGED TO MONITOR LATER FORECASTS AND STATEMENTS AND RELAY ANY
  REPORTS TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

STOFLET

The radar

The Springfield radar (KSGF), 60 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallas

When
March 19, 2:23 PM CST
Where
Dallas County, Long Lane
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -92.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346637.